Arkansas, 2023

Damaging Winds in Arkansas, August 26, 2023

August 26, 2023 · NWS LZK · 5 events in 4 counties and zones

A cold front moved across northern Arkansas on August 26th and combined with plenty of daytime heating provided sporadic severe thunderstorms across northern and central Arkansas which led to damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved across northern Arkansas on August 26th and combined with plenty of daytime heating provided sporadic severe thunderstorms across northern and central Arkansas which led to damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 26, 11:25 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 26, 11:25 AM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1225 PM CDT Sat Aug 26 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday Night )
Issued at 318 AM CDT Sat Aug 26 2023

Quiet conditions were ongoing across AR this Saturday morning in
part to influences of surface high pressure and weak forcing for
subsidence. Predawn temperatures were in the 70s and lower 80s.

Today, the heat and humidity will be oppressive for one final day
over much of AR before a cold front sweeps across the state. High
temperatures this afternoon are expected to range from the mid
90s over Nrn AR, to 100-105 over Cntrl/Srn AR. Dew point
temperatures will remain fairly high thanks to pooling of moisture
ahead of the boundary. The combination of hot temperatures and
high dew point temperatures should result in heat index values
between 110 and 120 across a large part of AR, prompting excessive
heat warnings for these locations. Over portions of Nrn and Wrn
AR, heat index values should range from 105 to 110, prompting heat
advisories for these areas. A small portion of NW AR may remain
just below criteria, thus no mention of heat headlines at this
time.

Some uncertainties remains in regards to high temperatures
today, those factors at play are; potential for afternoon showers
and thunderstorms (especially N-Cntrl/NE AR) initiating a bit
earlier than anticipated, more convective coverage than currently
anticipated, remnant outflow boundaries cooling down locations
further away from precipitation. All of these factors may limit
high temperatures from being realized. However, the influence of
compressional warming ahead of the front over Cntrl/Srn AR could
possibly help temperatures surpass forecast highs for the day.

Precipitation chances will ramp up tonight into Sunday with the
passage of the cold front. Not all locations will receive much rain,
in fact some places my be missed entirely. However some locations
could pick up half of an inch upwards of one inch of rainfall. With
precipitation on Sunday, cloud cover, and NE winds, high
temperatures should only climb into the 80s to lower 90s. This will
feel significantly better given the last five to seven days of
triple digit readings. Precipitation chances will linger into Sunday
night/first part of Monday.

Organized severe weather is not anticipated with the frontal
boundary due to a lack of sufficient lift and lack of upper level
flow for updraft maintenance. Therefore, the main storm mode
would be single cell to possibly multi-cell. The main hazard with
any stronger storms would isolated instances of damaging winds.
Cooler conditions will linger well into the long term.

&&

.LONG TERM...
(Monday through Friday)
Issued at 318 AM CDT Sat Aug 26 2023

The start of the long-term forecast period on Monday will begin with
a stationary front slowly pushing from southern Arkansas into
northern Louisiana. This feature will work in unison with several
upper lvl SWTs to provide isolated shower and thunderstorm chances
across central and southern Arkansas. The best opportunities for
shower and thunderstorm activity on Monday will be along the I-40
corridor and locations to the south across the Natural State.

During the remainder of the week (Tuesday thru Friday), an upper lvl
amplified trof will remain positioned across the Eastern region of
the CONUS and an upper lvl ridge will remain fixated across the
Southwestern region of the CONUS. A sfc dry cold front will enter
the Natural State on Wednesday and continue the trend of ushering in
an overall cooler and drier Canadian airmass. Monday looks to be the
only day with appreciable rain/storm chances across the CWA.
However, the presence of a cooler and drier airmass will keep
overall temperatures near normal to a few degrees above normal with
below normal precipitation chances.

The good news will be that the return to heat headlines over the
long-term forecast period looks to be low given that heat index
values will remain well below criteria. Unfortunately, dry
conditions overall look to remain across Arkansas. The positive
tradeoff is that temperatures will be much closer to normal for this
time of the year and not near the extreme heat that we experienced
over the last week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Sat Aug 26 2023

Mostly VFR conditions are expected through the TAF period.
Afternoon showers and storms will be possible for most northern
and central terminals. Terminals could temporarily see MVFR/IFR
conditions should a thunderstorms pop up over the site. Otherwise,
VCSH/VCTS have been written in for most TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     72  85  68  84 /  40  60  20  10
Camden AR         74  91  70  84 /  20  70  30  30
Harrison AR       70  83  64  81 /  40  60  20  10
Hot Springs AR    75  93  70  89 /  20  70  40  30
Little Rock   AR  77  91  73  89 /  20  70  30  20
Monticello AR     77  93  73  88 /  20  70  20  40
Mount Ida AR      72  92  67  87 /  20  70  40  30
Mountain Home AR  71  83  65  82 /  40  60  20  10
Newport AR        73  85  69  82 /  40  50  10  10
Pine Bluff AR     75  92  71  88 /  20  60  20  20
Russellville AR   74  89  69  87 /  30  70  30  20
Searcy AR         74  88  69  87 /  30  60  20  20
Stuttgart AR      76  90  71  87 /  20  60  20  20

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for ARZ005-006-014-015-
024-052-123-137-140-141-221>223-237-240-241-340-341.

Excessive Heat Warning until 9 PM CDT this evening for ARZ007-
008-016-017-025-031>034-039-042>047-053>057-062>069-121-122-130-
138-230-238.

&&

SHORT TERM...70
LONG TERM....234
AVIATION...233
Hazardous weather outlook, Aug 26, 2:44 AM CST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
344 AM CDT Sat Aug 26 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-271000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
344 AM CDT Sat Aug 26 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Dangerous heat and humidity conditions will continue again
today, with heat index values ranging from near 105 to over 115
at some locations.

Some isolated to widely scattered thunderstorms are possible this
afternoon into the overnight period. While severe potential is
low, a strong thunderstorm or two could be seen. Locally heavy
rainfall and gusty winds will be possible with the strongest
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible on Sunday into the first
half of Monday across Arkansas. While the potential for severe
weather is low, a strong thunderstorm or two could produce brief
gusty/damaging winds.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

70/234

In the hours before

Special weather statement, Aug 26, 11:21 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1221 PM CDT Sat Aug 26 2023

ARZ042-043-054-261745-
Hot Spring AR-Saline AR-Garland AR-
1221 PM CDT Sat Aug 26 2023

...A strong thunderstorm will impact portions of east central
Garland, central Saline and northeastern Hot Spring Counties through
1245 PM CDT...

At 1221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lonsdale, or 7 miles east of Hot Springs Village, moving southeast at
5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Benton...                         Hot Springs Village...
Haskell...                        Lonsdale...
Magnet Cove...                    Nance...
Crows...                          Owensville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3465 9290 3470 9276 3455 9259 3443 9283
TIME...MOT...LOC 1721Z 334DEG 5KT 3462 9282

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

65

The radar

The Little Rock radar (KLZK), 58 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garland

When
August 26, 11:30 AM CST
Where
Garland County, 2.76 mi N of Lonsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.580, -92.810

A tree was downed onto AR-Highway 128.

Thunderstorm Wind, Independence

When
August 26, 3:40 PM CST
Where
Independence County, 0.89 mi SW of Charlotte
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.810, -91.440

Multiple trees and power lines downed across Independence county with many blocking roadways. The hardest hit areas within the county were the towns of Charlotte, Cord, and Newark. Approximately 6,000 customers lost power due to the damaging winds.

Thunderstorm Wind, White

When
August 26, 3:50 PM CST
Where
White County, Sunny Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.280, -91.770

Multiple tree limbs at least 3 to 6 inches in diameter were knocked down near Searcy.

Thunderstorm Wind, Johnson

When
August 26, 4:25 PM CST
Where
Johnson County, 1.82 mi ESE of Hartman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.420, -93.590

Multiple power poles were snapped near Hartman.

Thunderstorm Wind, White

When
August 26, 4:30 PM CST
Where
White County, 1.13 mi W of Hammonsville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.170, -92.070

Multiple trees and tree limbs were downed at a cemetery near El Paso.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126342, 1126343, 1126348, 1126352, 1126358.